What are Medication Allergies?

What are Medication Allergies?

What are Medication Allergies?

Medications are drugs administered with the intention of taking advantage of their chemical properties in order to relieve symptoms of a disorder or control the disease process from progressing.  However many medications can also cause unintended adverse effects mediated by various mechanisms.  The most common ones are usually referred to as “side-effects,” which are caused by their chemical make-up.  Common examples include sleepiness caused by first generation antihistamines (e.g., Benadryl, Chlor-Trimeton) and a burning sensation of the stomach caused by aspirin and other anti-inflammatory drugs (e.g., Advil, Aleve, Feldene, Mobic, Prednisone).

Less frequently, medications also can cause adverse events due to interactions with the immune systems of sensitized individuals.  These untoward effects most commonly involve the skin which may cause itching and various types of rashes.  Amoxicillin, sulfa-containing medications, and many other drugs are known to cause these types of reactions.  Many different mechanisms are involved in the causations of these symptoms, however histamine is the principal mediator in most of them.  These symptoms can be relieved by antihistamines which block the histamine receptors in the skin through which histamine produces its effects.

Occasionally the immune system considers the medications as potentially dangerous and mounts an attack on them.  This process usually requires a prior sensitization to the involved medication.  These adverse events, termed Type I or immediate type hypersensitivity reactions, are mediated by antibodies called Immunoglobulin E or IgE, and are specific to the triggering medication and can be life-threatening.  Some examples of Type I or immediate type hypersensitivity reactions include:  severe systemic bee sting allergic reactions, anaphylactic reactions, and certain food allergic systemic reactions commonly caused by foods such as peanuts, tree nuts, fish, and/or shellfish.

Though any medication can cause immediate hypersensitivity reactions, penicillin and its derivatives are responsible for a large number of these reactions.  Notwithstanding, penicillins can also cause side-effects that are not mediated by IgE which are often mistaken as allergic reactions.  Recent studies have demonstrated that up to 90% of individuals labelled as “allergic” to penicillin can safely receive penicillins either because they were never truly sensitized to penicillin or they outgrew their sensitivity over time.  A safe and standardized testing procedure is available to differentiate patients who are indeed allergic to penicillin from those who are not.  The board certified allergy doctors at Black & Kletz Allergy have over 50 years of experience in drug reactions and medication allergies.  We have 3 convenient locations in the Washington, DC, Northern Virginia, and Maryland metropolitan area with offices in Washington, DC, McLean, VA (Tysons Corner, VA), and Manassas, VA.  We routinely perform penicillin testing in our office on selected patients who have been told they are penicillin-allergic or who have had prior reactions to penicillins in the past.  It is very beneficial for an individual to find out that what they thought was a penicillin allergy is actually not one at all.  It affords them the opportunity to utilize penicillins once again which are generally less costly and may be more efficacious than an alternative more expensive antibiotic.